We’ve highlighted in the past numerous issues and potential dangers associated with Dilaudid/HYDROmorphone (our Patient Safety Tips of the Week for July 13, 2010 “Postoperative Opioid-Induced Respiratory Depression”, September 21, 2010 “Dilaudid Dangers”, and May 17, 2011 “Opioid-Induced Respiratory Depression – Again!”).
ISMP (Institute for Safe Medication Practices) in their most recent Medication Safety Alert Acute Care Edition highlighted some recent changes in labeling of HYDROmorphone products resulting from reports to ISMP, the FDA, and the Pennsylvania Patient Safety Authority among others (ISMP 2011).
The new labeling has some changes in format designed to bring to the attention of the prescriber some important aspects of using HYDROmorphone. But probably the two most important changes have to do with specific dosing issues:
1) The recommended intravenous starting dose is reduced to 0.2-1 mg (previously it was 1-2 mg)
2) A bolded warning notes that morphine and HYDROmorphone are not milligram-to-milligram conversion equivalents and they provide a conversion table for converting doses of other opioids to HYDROmorphone
We applaud the labeling changes. In our experience the biggest problems related to use of HYDROmorphone have been due to lack of understanding of the potency of HYDROmorphone relative to morphine and other opioids.
For a long list of recommendations regarding use of Dilaudid and other opioids see our Patient Safety Tip of the Week for September 21, 2010 “Dilaudid Dangers”.
ISMP (Institute for Safe Medication Practices). FDA Advise-ERR: FDA approves HYDROmorphone labeling revisions to reduce medication errors. ISMP Medication Safety Alert Acute Care Edition 2011; October 20, 2011